Which history findings are characteristic of acute (classic) corticosteroid-induced myopathy?

Updated: Sep 10, 2019
  • Author: Patrick M Foye, MD; Chief Editor: Stephen Kishner, MD, MHA  more...
  • Print
Answer

Acute steroid myopathy history findings are as follows:

  • This form is encountered less frequently than is the chronic type.

  • Acute, generalized weakness, including weakness of the respiratory muscles, typically occurs 5-7 days after the onset of treatment with high-dose corticosteroids. [4] Some case reports describe the development of muscle weakness after the administration of a single dose of corticosteroid.

  • One study indicates a possible correlation between the occurrence of acute steroid myopathy and the total dose of steroid administered; acute atrophy was encountered with total doses of greater than 5.4 g of hydrocortisone in 6 days, whereas no signs of myopathy were noted with total doses of less than 4 g.

  • Previous systemic corticosteroid use does not appear to contribute to the development of myopathy.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!